Ann Coloproctol.  2021 Jul;37(Suppl 1):S18-S23. 10.3393/ac.2020.03.16.1.

Intestinal Perforation as a Paradoxical Reaction to Antitubercular Therapy: A Case Report

Affiliations
  • 1Division of Gastroenterology, Department of Internal Medicine, Chungnam National University College of Medicine, Daejeon, Korea
  • 2Department of Surgery, Chungnam National University College of Medicine, Daejeon, Korea

Abstract

Paradoxical reactions to tuberculosis (TB) treatment are characterized by an initial improvement of the clinical symptoms followed by clinical or radiological deterioration of existing tuberculous lesions, or by development of new lesions. Intestinal perforation in gastrointestinal TB can occur as a paradoxical reaction to antitubercular therapy. A 55-year-old man visited the outpatient department with lower abdominal pain and weight loss. He was diagnosed with intestinal TB and started antitubercular therapy. After 3 months of antitubercular therapy, a colonoscopy revealed improvement of the disease. Three days after the colonoscopy, the patient visited the emergency room complaining of abdominal pain. Abdominal computed tomography revealed extraluminal air-filled spaces in the pelvic cavity. We diagnosed a small bowel perforation and performed an emergency laparotomy and a right hemicolectomy with small bowel resection. This report describes the case of intestinal perforation presenting as a paradoxical reaction to antitubercular and provides a brief literature review.

Keyword

Intestinal perforation; Extrapulmonary tuberculosis; Paradoxical reaction; Small intestine; Antitubercular therapy
Full Text Links
  • AC
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error